The TGA has completed its testing of samples of teething gels as discussed below and has not identified any quality issues.
Levels of atropine, the primary alkaloid present in belladonna, were found to be well below the cut off for this type of product of 300 parts per billion.
Based on these results, no further regulatory action will be taken.
Consumers and health professionals are advised that the TGA is aware of overseas safety concerns relating to homeopathic teething products and is investigating the issue.
The USA Food and Drug Administration published a safety alert and media release stating that homeopathic teething tablets and gels may pose a risk to infants and children.
The TGA is conducting urgent laboratory testing of homeopathic teething products currently marketed in Australia to ascertain whether any action is required here.
Certain homeopathic products are not required to be on the Australian Register of Therapeutic Goods and are not assessed by the TGA prior to their entry into the Australian marketplace. However, this does not exclude them from other provisions of the Therapeutic Goods Act 1989 in relation to quality and safety standards.
Further information will be published when it becomes available.
Information for consumers
While the TGA undertakes its investigation, consumers are encouraged to be cautious in purchasing homeopathic teething products and to talk to their health professional before using them for infants or children.
If you have any questions or concerns about this issue, talk to your health professional.
Information for health professionals
Please be aware of the above issue and advise patients regarding alternative treatment options if they seek advice.
Consumers and health professionals are encouraged to report problems with medicines or vaccines. Your report will contribute to the TGA’s monitoring of these products.
The TGA cannot give advice about an individual’s medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine or vaccine.